Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 378, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 12, 2017, 8:00 PM MDT for Guadalupe County, San Miguel County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2017, 8:00 PM MDT (02:00 UTC)
- Expired
- Aug 12, 2017, 8:30 PM MDT
- In force
- 30 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Guadalupe County, NM, San Miguel County, NM
The radar
The Cannon AFB radar (KFDX), 147 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 505 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 2109 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
587
WUUS55 KABQ 130200
SVRABQ
NMC019-047-130300-
/O.NEW.KABQ.SV.W.0378.170813T0200Z-170813T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
800 PM MDT SAT AUG 12 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
South central San Miguel County in northeastern New Mexico...
North central Guadalupe County in east central New Mexico...
* Until 900 PM MDT.
* At 759 PM MDT, a severe thunderstorm was located 12 miles north of
Dilia, or 19 miles southeast of Las Vegas, moving southeast at 20
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Dilia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Large hail, damaging winds and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lighting is
one of natures leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3540 10515 3548 10495 3519 10470 3507 10507
TIME...MOT...LOC 0159Z 333DEG 16KT 3537 10502
HAIL...1.50IN
WIND...60MPH
$$
402 follow-up statements
740
WWUS55 KABQ 130220
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
820 PM MDT SAT AUG 12 2017
NMC019-047-130300-
/O.CON.KABQ.SV.W.0378.000000T0000Z-170813T0300Z/
San Miguel-Guadalupe-
820 PM MDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR SOUTH CENTRAL SAN MIGUEL AND NORTH CENTRAL GUADALUPE COUNTIES...
At 820 PM MDT, a severe thunderstorm was located 8 miles northeast of
Dilia, or 24 miles southeast of Las Vegas, moving southeast at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dilia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Heavy rains from severe thunderstorms can produce sudden and
dangerous flow in arroyos, ditches and over low water crossings. Do
not attempt to drive through areas where water covers the roadway.
&&
LAT...LON 3530 10509 3539 10494 3519 10470 3507 10507
TIME...MOT...LOC 0220Z 333DEG 16KT 3530 10498
HAIL...1.00IN
WIND...60MPH
$$
40610
WWUS55 KABQ 130230
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
830 PM MDT SAT AUG 12 2017
NMC019-047-130238-
/O.CAN.KABQ.SV.W.0378.000000T0000Z-170813T0300Z/
San Miguel-Guadalupe-
830 PM MDT SAT AUG 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SAN MIGUEL AND
NORTH CENTRAL GUADALUPE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3530 10509 3539 10494 3519 10470 3507 10507
TIME...MOT...LOC 0227Z 333DEG 16KT 3527 10496
$$
40What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 5:19 PM MDT, 2 hours 41 minutes earlier.
Area forecast discussion, Aug 12, 5:19 PM MDT, 2 hours 41 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 519 PM MDT Sat Aug 12 2017 .AVIATION... 00Z TAF CYCLE West to northwest flow alf with weak sfc low/trof over the ern plains. Sct showers and tstms will continue to develop aft 00Z and move to the se. Brief mt obscurations in MVFR cigs/vsbys, gusty winds and small hail are possible with this activity. Lcl MVFR to IFR cigs/vsbys in br to develop along the east slopes of the central mt chain and over the ern plains aft 06Z and perist thru 13/15Z. && .PREV DISCUSSION...330 PM MDT Sat Aug 12 2017... .SYNOPSIS... Scattered to isolated showers and thunderstorms will return each afternoon and evening through Monday with Sunday featuring an uptick in thunderstorm coverage compared to today. Some storms across the northeast may turn severe Sunday afternoon and evening. Much drier air will spread over the state from the west Tuesday through Thursday causing storms to become more isolated. A back door cold front should produce an uptick in thunderstorm coverage across the east Friday afternoon. && .DISCUSSION... In the wake of yesterday's disturbance, much drier air aloft moved over central and western parts of the forecast area. This has limited convection a fair amount today, but low levels are moist enough that showers and storms should be able to increase in coverage to scattered across southern and eastern areas by this evening. A disturbance crossing CO and northern NM will cause scattered showers and storms to cover more of the forecast area on Sunday afternoon and evening. Storms will probably become numerous by late in the day across SW and NE areas, especially as a back door cold front arrives in the NE. The front doesn't look to have a lot of moisture with it, and drier air will begin to filter in from the west again on Monday, so it should be a little less convectively active than Sunday. Tuesday through Thursday, an upper level trough deepening on the west coast funnels much drier air over NM. After temperatures near and below normal Sunday and Monday, highs should climb closer to normal by Wednesday and Thursday. A back door cold front will sag into the northeast Wednesday night and Thursday with a chance of showers and storms there. Another back door cool front will dive further into the plains Thursday night, increasing low level moisture enough to spread a chance for showers and thunderstorms across much of the plains on Friday. 44 && .FIRE WEATHER... A moist low level airmass today will work against a deep mid and upper level dry airmass in place over Arizona and western New Mexico. Recycling of low level moisture will still allow for showers and storms to develop around the higher terrain and move east to southeast thru eastern NM overnight. Excellent humidity recoveries are likely again tonight in most areas along with some patchy fog and low ceilings across the eastern plains. A weak upper level disturbance drifting north from Mexico will set the stage for a much more active day Sunday with deeper moisture and forcing in place across NM. Locally heavy rainfall is expected along and east of the Cont Divide, with possible flash flooding near steep terrain and areas of eastern NM that are saturated. More widespread excellent recoveries on tap for Sunday night, then a drying trend develops from west to east Monday. A dry, upper level trough will approach the Four Corners region on Monday then become stationary over the central Rockies through at least Wednesday. A deep-layer dry intrusion within the base of this trough will aid mixing of significantly drier air to the surface along and west of the central mt chain. Min humidity values will fall into the teens Tuesday through Thursday afternoons, with at least good recoveries expected each night. Any storms will likely focus over the southeastern half of NM during this period. Vent rates will improve to excellent all areas, with even some breezy conditions possible by late afternoon over western NM. High temps will trend warmer with readings closer to normal for mid August. Extended model guidance is hinting that a return to more typical August weather is possible by Friday as an upper high redevelops over TX. Meanwhile, a large easterly wave with abundant moisture is shown to surge north into New Mexico and/or Arizona from northern Mexico. This will increase the chances once again for showers and storms with locally heavy rainfall, trend temps below normal, and deteriorate ventilation all areas. 43 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 12, 2:50 AM MDT, 17 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 250 AM MDT Sat Aug 12 2017 NMZ501>540-131100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 250 AM MDT Sat Aug 12 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Significant moisture will produce a large coverage of storms over NM today. This pattern will enhance the possibility for locally heavy rainfall and the risk for flash flooding, especially for areas that have already seen heavy rainfall within the last 24 hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday Significant moisture will produce a large coverage of storms over NM Sunday and Monday. This pattern will enhance the possibility for locally heavy rainfall and the risk for flash flooding. There is a marginal risk for severe weather over the eastern plains Sunday afternoon and evening. Storms will be capable of producing large hail, strong downburst winds, frequent lightning, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 24
In the hours before
Special weather statement, Aug 12, 6:17 PM MDT, 1 hour 43 minutes before
Special Weather Statement National Weather Service Albuquerque NM 617 PM MDT SAT AUG 12 2017 NMZ515-528-529-130045- Far Northeast Highlands-Northeast Highlands-East Slopes Sangre de Cristo Mountains- 617 PM MDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL AND SOUTH CENTRAL MORA COUNTIES UNTIL 645 PM MDT... At 616 PM MDT, Doppler radar was tracking a strong thunderstorm over Sapello, or 11 miles north of Las Vegas, moving southeast at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Watrous, Storrie Lake State Park, Sapello and Manuelitas. This includes Interstate 25 between Mile Markers 349 and 366. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. && LAT...LON 3572 10537 3588 10527 3575 10484 3551 10499 TIME...MOT...LOC 0016Z 296DEG 23KT 3577 10524 40
Special weather statement, Aug 12, 6:44 PM MDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Albuquerque NM 644 PM MDT SAT AUG 12 2017 NMZ501-505-506-130115- Northwest Plateau-West Central Mountains-West Central Plateau- 644 PM MDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCKINLEY COUNTY UNTIL 715 PM MDT... At 644 PM MDT, Doppler radar was tracking a strong thunderstorm over Brimhall Nizhoni, or 20 miles north of Gallup, moving east at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Standing Rock, Brimhall Nizhoni and Coyote Canyon. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3588 10869 3593 10828 3566 10827 3570 10868 TIME...MOT...LOC 0044Z 268DEG 20KT 3579 10860 40
Special weather statement, Aug 12, 7:03 PM MDT, 57 minutes before
Special Weather Statement National Weather Service Albuquerque NM 703 PM MDT SAT AUG 12 2017 NMZ529-130130- Northeast Highlands- 703 PM MDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY UNTIL 730 PM MDT... At 703 PM MDT, Doppler radar was tracking a strong thunderstorm near Las Vegas, moving south at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Las Vegas, Storrie Lake State Park and Romeroville. This includes Interstate 25 between Mile Markers 340 and 350. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. && LAT...LON 3565 10525 3569 10504 3550 10495 3545 10526 TIME...MOT...LOC 0103Z 349DEG 13KT 3561 10513 40
Special weather statement, Aug 12, 7:34 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
734 PM MDT SAT AUG 12 2017
NMZ506>508-130200-
Southwest Mountains-West Central Mountains-West Central Highlands-
734 PM MDT SAT AUG 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SOCORRO COUNTY UNTIL
800 PM MDT...
At 733 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles north of National Radio Astronomy Observatory, or 29 miles
northeast of Datil, moving east at 25 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm along with heavy rain.
Locations impacted include...
Alamo.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3454 10760 3461 10715 3435 10712 3435 10715
3432 10713 3434 10764
TIME...MOT...LOC 0133Z 265DEG 23KT 3446 10749Special weather statement, Aug 12, 8:00 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Albuquerque NM 800 PM MDT SAT AUG 12 2017 NMZ508-130230- Southwest Mountains- 800 PM MDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SOCORRO COUNTY UNTIL 830 PM MDT... At 800 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles north of National Radio Astronomy Observatory, or 21 miles northeast of Datil, moving south at 20 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm along with heavy rain. Locations impacted include... National Radio Astronomy Observatory and Alamo. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3433 10768 3441 10740 3412 10726 3404 10768 TIME...MOT...LOC 0200Z 340DEG 18KT 3430 10752
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:17 PM MDT | Special Weather Statement | ABQ | Mora | 28 min |
| Aug 12, 6:41 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 2 hr |
| Aug 12, 6:44 PM MDT | Special Weather Statement | ABQ | McKinley | 31 min |
| Aug 12, 7:03 PM MDT | Special Weather Statement | ABQ | San Miguel | 27 min |
| Aug 12, 7:17 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 88 min |
| Aug 12, 7:22 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 38 min |
| Aug 12, 7:34 PM MDT | Special Weather Statement | ABQ | 26 min | |
| Aug 12, 7:44 PM MDT | Areal Flood Advisory | ABQ | Socorro | 2 hr |
| Aug 12, 8:00 PM MDT | Special Weather Statement | ABQ | Socorro | 30 min |
| Aug 12, 8:35 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel | 115 min |
| Aug 12, 8:40 PM MDT | Areal Flood Advisory | ABQ | Socorro | 95 min |
| Aug 12, 8:59 PM MDT | Special Weather Statement | ABQ | Guadalupe | 31 min |
| Aug 13, 12:28 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 3 hr |
| Aug 13, 1:00 PM MDT | Special Weather Statement | ABQ | 30 min | |
| Aug 13, 1:35 PM MDT | Areal Flood Advisory | ABQ | Chaves | 3 hr |
| Aug 13, 1:53 PM MDT | Flash Flood Warning | ABQ | Lincoln | 3 hr |
| Aug 13, 2:24 PM MDT | Special Weather Statement | ABQ | Union | 36 min |
| Aug 13, 2:48 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 42 min |
| Aug 13, 2:51 PM MDT | Special Weather Statement | ABQ | Union | 24 min |
| Aug 13, 2:56 PM MDT | Areal Flood Advisory | ABQ | Chaves | 3 hr |
| Aug 13, 3:04 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 56 min |
| Aug 13, 3:14 PM MDT | Special Weather Statement | ABQ | Mora | 31 min |
| Aug 13, 3:16 PM MDT | Special Weather Statement | ABQ | De Baca | 29 min |
| Aug 13, 3:25 PM MDT | Special Weather Statement | ABQ | Taos | 35 min |
| Aug 13, 3:25 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca | 65 min |
| Aug 13, 3:28 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 47 min |
| Aug 13, 3:32 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Mora | 58 min |
| Aug 13, 3:34 PM MDT | Severe Thunderstorm Warning | ABQ | Taos | 41 min |
| Aug 13, 3:47 PM MDT | Areal Flood Advisory | ABQ | Union | 118 min |
| Aug 13, 3:48 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca | 42 min |
| Aug 13, 3:54 PM MDT | Areal Flood Advisory | ABQ | De Baca, Quay | 111 min |
| Aug 13, 4:01 PM MDT | Areal Flood Advisory | ABQ | Colfax, Harding, Mora | 119 min |
| Aug 13, 4:19 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 56 min |
| Aug 13, 4:22 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Mora, San Miguel | 53 min |
| Aug 13, 4:35 PM MDT | Areal Flood Advisory | ABQ | De Baca, Guadalupe, Quay | 115 min |
| Aug 13, 4:49 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 116 min |
| Aug 13, 5:15 PM MDT | Special Weather Statement | ABQ | San Miguel | 30 min |
| Aug 13, 5:24 PM MDT | Areal Flood Advisory | ABQ | Harding, Mora, San Miguel | 111 min |
| Aug 13, 5:34 PM MDT | Special Weather Statement | ABQ | Harding | 26 min |
| Aug 13, 5:41 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 34 min |
| Aug 13, 5:53 PM MDT | Areal Flood Advisory | ABQ | Colfax, Harding, Union | 112 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.